What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jan 24, 7:44 PM CST, 4 hours 15 minutes earlier.
Area forecast discussion, Jan 24, 7:44 PM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
744 PM CST Tue Jan 24 2023
...New UPDATE, AVIATION...
.UPDATE...
Issued at 707 PM CST Tue Jan 24 2023
Key Message: A Tornado Watch is in effect for all of southeast
Louisiana until 1AM CST for the potential of a few tornadoes
developing, some of which could be strong.
Latest analysis indicates the warm front has
continued to progress northward with 3CAPE gradient now situated
along the River Parishes between Baton Rouge and Kenner. Latest 00
UTC LIX sounding denotes a ferocious kinematic environment with
0-1 km SRH of 836 m2/s2 and 0-3km SRH of 1123 m2/s2 and 0-6km bulk
shear of 79 knots plenty favorable for supercellular structures
if it weren't for the lack of surface-based instability. The key
ingredient being monitored during the next few hours will be the
progression of the more favorable thermodynamic environment where
dew point temperatures of mid to upper 60s and 3CAPE is closer to
50-100 j/kg across our southern CWA. Progression of this
environment will be crucial for sustaining surface-based
thunderstorm activity capable of producing tornadoes ahead and
embedded within the squall line now entering the forecast area.
Based on latest CAM guidance, it appears this environment will
reach the I-10/12 corridor by 03Z and provide a brief period in
which more organized thunderstorm activity could develop and
locally increase the risk of severe weather during the next
several hours. North of the surface warm front, thunderstorms will
remain elevated but will still carry the threat of damaging winds
given the existence of the stout low-level jet just above the
surface.
&&
.SHORT TERM...
(This evening through Wednesday night)
Issued at 456 PM CST Tue Jan 24 2023
Conditions will be on the way down from this point forward. Multi
impact event is in progress with very strong gradient winds, some
minor coastal flooding, locally heavy rain, and severe weather.
That said this is still not a simple cut and dry forecast with a
high ceiling and low floor. Overall the system is starting to ramp
up as we speak and impacts over extreme southeast TX and
southwest LA are ongoing and increasing. Already a rather
impressive tornado near the Houston metro and multiple gradient
wind measurements in the 50s and even at least one in the 60s.
So far for our area it has been a rather dreary, breezy, cool day
but the wind is starting to pick up and we have now seen dewpoints
hit 60 along the coast but we still have a ways to go to recover.
There is a good chance that the daily high still hasn't occurred
across most of the area and some places may hit their high around
midnight. That should be enough to to say that we are going to be
recovering for a while still and that may be enough time to increase
the severe threat for the southern half of the area.
Synoptically nothing has really changed in the thinking. The main
s/w is moving into central TX and will begin to lift to the northeast
and go negative tilt over the next 6 hours moving into the Lower MS
Valley and over the Ozarks. Strong mid lvl jet currently over
central and southern TX will lift into the Lower MS Valley but a
lead jet streak associated with the convection over southeast TX and
southwest LA will move across southwest LA and into west MS between
now and 9z. That piece of energy is going to be the main focus for
our storms as it will be associated with the sfc low and prefrontal
trough that will move across the area between 1/2z and 8/9z.
Currently the warm front is still right along our coast and how far
north it gets and how fast it happens will likely be the biggest
factor to determine the impacts over our area. Below the front the
dewpoints are in the 60s and the more it can move north but higher
the dewpoints will rise and a 67 dewpoint appears like it could be
the tipping point where storms can truly be sfc based. The
impressive tornado near Houston had dewpoints around 66 to 69. Even
looking at the LCH special 19z sounding, bringing the inversion down
the moist adiabat gives you a dewpoint of around 67. Now that said
even if the dewpoint gets to 67 if that happens as the storms move
overhead that is still likely not going to be enough but if those
dewpoints are in place for at least 1-2 hrs the the potential for
tornadoes and damaging winds (possibly on the extreme side given the
LL winds expected). Right now the best location for this type of
recovery still looks to be along and south of I-10 in SELA. Along I-
12 may be a little more difficult but we will need to watch.
Shear has never been the problem and this has been a High Shear Low
CAPE forecast. 0-1 and 0-3 SRH will likely range from 400-600 and
600-800 m2/s2 respectively. Shear like this is just crazy and if we
have any instability even just 100-200 sfc based CAPE and no CIN
then it could be quite easy to get tornadoes, especially if this
evolves into a QLCS as expected. The kinematics with this system are
just wacky; h925 winds out of the SSE around 45-60kt, h85 winds out
of the south 50-75 kt, h5 winds around 70-90 maybe even 100 kt, and
then almost perfect diffluence aloft setup with the couple jet
structure right on top of the region. The placement of the LL jet is
providing intense LL convergence and combine that with the jet
structure aloft and explosive development is possible...if the the
thermodynamics were better but it gives you the idea of what we are
dealing with. The strong mid lvl punch though will provide more than
enough forcing and combined with the other features we will be able
to overcome the lack of instability it is just going to be a case of
if the storms will be sfc based.
Right now given all of this it looks like there will be a short
window for severe storms but that is very conditional and likely
going to be restricted to areas along and south of a line from near
Thibodaux to New Orleans, give or take 20-30 miles. This is going to
be more of a QLCS type line and that will make the radar quite messy
and trying to warn difficult. There4 will be many signatures in the
line that looks crazy but probably won't be able to produce because
they will still be just above the sfc(elevated) and thus look
stronger where signatures that might be just a little more subtle
will actually provide the best chance for tornadoes and damaging
winds because it is mixing down to the sfc. This line is likely
going to move into the western fringes of the BTR metro and
southwest MS around 1/2z then should be west of MCB along the west
side of Lake Pontchartrain and through Houma around 3/4z, crossing
the Pearl River around 5/6z and hopefully moving out of coastal Ms
around 9/10z. After that we will cool off and start to dry out.
strong westerly and northwesterly winds will be in place Wednesday.
As for the winds tonight. We already mentioned how strong those
winds are going to be this evening around h925 and h85 and even
though this will not be the most optimal way to mix down to the sfc
we will still get some momentum transport and with that sustained
winds of 30-40 mph with frequent winds gusts over 50 and a few
approaching 60mph are possible if not expected. Winds will start to
relax after the line moves through and winds veer around to the west
but we will still be quite breezy through the rest of the morning
and probably need a wind advisory at least going through the first
half of tomorrow. /CAB/
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 456 PM CST Tue Jan 24 2023
The mid to upper-level flow will remain largely zonal out of the
west with only subtle height rises and falls noted through the
period. Cooler temperatures below the climatological average and
drier conditions will prevail behind the cold front and persist
through the remainder of the week. High temperatures will be in
the mid to upper 50s with low temperatures in the 30s for the
northern half of the CWA and upper 30s to mid 40s for the southern
CWA. With rising heights and dry air advection into the area,
cloud coverage should be limited on Thursday and Friday. Winds
will persist out of the northwest through Friday on the eastern
flank of the encroaching surface high. With winds gradually
weakening as the center of the high approaches, boundary layer
mixing should wane to allow more efficient radiational cooling and
a light freeze will be possible across the northern CWA on Friday
morning.
By Saturday, the center of the surface high will move off to the
east of the area causing winds to become easterly to southeasterly
throughout the day. Simultaneously, a weak shortwave trough will
propagate out of the southwest CONUS aiding in height and pressure
falls and strengthening of the pressure gradient. Enhancement of
return flow will aid in swift moisture return beginning Saturday
afternoon causing cloud coverage to gradually increase. Thereafter,
a surface trough in association with the shortwave will move across
southern Louisiana carrying widespread showers and storms.
Uncertainty increases significantly with regards to both rain
chances and temperatures moving into early next week as subtle
changes in the pattern will have notable implications on exact
placement of surface features. As of now, indications are that the
weekend system will not be strong and thus little in the way of
cooling/drying is anticipated on Monday. In the extended range, yet
another western CONUS trough could set up yielding southerly return
flow and enhancement of rain chances and cloudiness into midweek.
Based on guidance spread for early next week, temperatures in the
upper 60s to mid 70s for highs are the most likely outcome at this
time with low temperatures highly dependent on presence of moisture.
/TJS/
&&
.AVIATION...
(00Z TAFS)
Issued at 707 PM CST Tue Jan 24 2023
MVFR to IFR CIGS are now prevailinga at all terminals as scattered
showers and storms move in ahead of a cold front and associated
squall line. Conditions will deteriorate at terminals from west to
east through the evening and overnight hours (00-06 UTC) with
highest chance of severe storms occurring at BTR, HUM, MSY, and
NEW. 45-60 knot LLWS is also a concern preceding these storms. As
gusty surface winds of 35 to 45 knots increase in response to the
tightening pressure gradient, difference in wind speed with height
should decrease by 06 UTC. After the front, winds will become
northwesterly and gradually decrease, but MVFR CIGS could linger well
into Wednesday morning. TJS
&&
.MARINE...
Issued at 456 PM CST Tue Jan 24 2023
Heavily impacted time frame beginning to occur over the coastal
waters. Winds have been slowly ramping up all day but it is about
now through 9z that we anticipate winds to go nuts. Wind gusts
could approach 55 kt and even sustained winds around 40 kt is
possible overnight. With that the Storm Warning remains in place.
In addition given the strength of these winds the water is being
pushed inland and the coastal flood adv has been upgraded to a
warning for Hancock County, and the northshore parishes along the
lake. The cold front will begin to push east through the area
during the early/mid morning hours and the winds will back down
some but we will still be dealing with strong offshore winds
likely around high end SCY possibly even low end Gales tomorrow
and Wednesday night. Winds will slowly begin to slack off Thursday
with high pressure moving across the northern Gulf Friday. /CAB/
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 42 49 33 52 / 100 0 0 0
BTR 45 52 37 55 / 100 0 0 0
ASD 48 57 37 58 / 100 0 0 0
MSY 48 54 41 55 / 100 0 0 0
GPT 50 58 38 56 / 100 0 0 0
PQL 51 61 35 57 / 100 10 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...High Wind Warning until 6 AM CST Wednesday for LAZ034>037-039-
046>048-056>060-064>071-076>090.
Coastal Flood Advisory until 4 AM CST Wednesday for LAZ058-
066>070-078-084-086.
Coastal Flood Warning until 4 AM CST Wednesday for LAZ076-080-
082.
GM...Storm Warning until 3 AM CST Wednesday for GMZ530-532-534-536-
538-550-552-555-557-570-572-575-577.
Small Craft Advisory from 3 AM Wednesday to 6 AM CST Thursday
for GMZ530-532-534-536-538-550-552-555-557-570-572-575-577.
MS...High Wind Warning until 6 AM CST Wednesday for MSZ068>071-077-
080>082.
Coastal Flood Advisory until 4 AM CST Wednesday for MSZ081-082.
Coastal Flood Warning until 4 AM CST Wednesday for MSZ080.
GM...Storm Warning until 3 AM CST Wednesday for GMZ532-534-536-538-
550-552-555-557-570-572-575-577.
Small Craft Advisory from 3 AM Wednesday to 6 AM CST Thursday
for GMZ532-534-536-538-550-552-555-557-570-572-575-577.
&&
SHORT TERM...CAB
LONG TERM....TJS
AVIATION...TJS
MARINE...CABIn the hours before
Special weather statement, Jan 24, 9:46 PM CST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
946 PM CST Tue Jan 24 2023
LAZ039-071-MSZ071-250430-
Washington LA-Northern Tangipahoa LA-Walthall MS-
946 PM CST Tue Jan 24 2023
...Strong thunderstorms will impact portions of northeastern
Tangipahoa, northern Washington Parishes in southeastern Louisiana
and Walthall Counties through 1030 PM CST...
At 945 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Salem to near Franklinton. Movement was
northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Franklinton, Tylertown, Varnado, Salem, Dexter and Angie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 100 AM CST for southeastern
Louisiana.
&&
LAT...LON 3133 9008 3134 9004 3118 9003 3117 9000
3114 9000 3113 8994 3107 8992 3107 8984
3100 8983 3100 8974 3090 8977 3072 9038
3100 9028 3100 9026 3107 9026 3130 9018
3135 9012
TIME...MOT...LOC 0345Z 222DEG 62KT 3126 9007 3079 9021
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HRLLocal storm report, Jan 24, 10:12 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1012 PM CST TUE JAN 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND DMG 3 NNW CARVILLE 30.26N 91.12W
01/24/2023 IBERVILLE LA EMERGENCY MNGR
CORRECTS PREVIOUS TORNADO REPORT FROM 3 NNW
CARVILLE. EM REPORTED A TRAVEL TRAILER
ROLLED AND WAS DESTROYED ON STEWARD ST. TIME
ESTIMATED FROM RADAR.
&&
DMLocal storm report, Jan 24, 10:18 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1018 PM CST TUE JAN 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND DMG 2 ESE NEW ROADS 30.68N 91.42W
01/24/2023 POINTE COUPEE LA EMERGENCY MNGR
*** 3 INJ ***
MOBILE HOMES OVERTURNED ON MOREL LN AND
TREES DOWN IN THE AREA ALSO. TIME ESTIMATED
FROM RADAR. REPORT UPDATED TO REFLECT 3
MINOR TO MODERATE INJURIES TRANSPORTED TO
LOCAL HOSPITAL.
&&
DMLocal storm report, Jan 24, 11:16 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1116 PM CST TUE JAN 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 PM TSTM WND DMG 1 NNE BAYOU CANE 29.64N 90.74W
01/24/2023 TERREBONNE LA BROADCAST MEDIA
OVERTURNED TRAVEL TRAILER NEAR FUNDERBURK
AND BROADMOOR. UNKNOWN DAMAGE ALSO REPORTED
IN BAYOU BLUE.
&&
DMLocal storm report, Jan 24, 11:24 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1124 PM CST TUE JAN 24 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM TSTM WND DMG 4 NE BAYOU CANE 29.67N 90.70W
01/24/2023 LAFOURCHE LA EMERGENCY MNGR
DAMAGE TO A HOMES NEAR THE INTERSECTION OF
BAYOU BEND AND HWY 316. POSSIBLE TORNADO.
1012 PM TSTM WND DMG 1 W RACELAND 29.72N 90.61W
01/24/2023 LAFOURCHE LA EMERGENCY MNGR
DAMAGE ON DANTIN ST. AND ST. PHILLIP ST. IN
RACELAND. POSSIBLE TORNADO.
&&Special weather statement, Jan 24, 11:46 PM CST, 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1146 PM CST Tue Jan 24 2023
LAZ076-MSZ077-080-081-250630-
Southeast St. Tammany LA-Harrison MS-Hancock MS-Pearl River MS-
1146 PM CST Tue Jan 24 2023
...A strong thunderstorm will impact portions of southeastern St.
Tammany Parish, Harrison, Hancock and southeastern Pearl River
Counties through 1230 AM CST...
At 1145 PM CST, Doppler radar was tracking a strong thunderstorm near
Kiln, or 7 miles west of Diamondhead, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gulfport, Biloxi, Long Beach, Bay St. Louis, Waveland, Diamondhead,
Kiln, Pearlington, Lyman, Shoreline Park, Stennis Space Center,
Saucier and Gulfport Airport.
This includes Interstate 10 in Mississippi between mile markers 2 and
43.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 500 AM CST for southern
Mississippi.
&&
LAT...LON 3040 8895 3028 8934 3021 8950 3019 8966
3056 8956 3082 8935 3080 8934 3065 8934
3065 8924 3068 8924 3067 8893
TIME...MOT...LOC 0545Z 221DEG 56KT 3040 8950
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HRL